Connecticut, 2005

Damaging Wind in Connecticut, August 5, 2005

August 5, 2005 · NWS ALY · 1 event in 1 county or zone

On August 5, a cold front moved through southwestern New England. The airmass to the east of the cold front was warm, humid and unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On August 5, a cold front moved through southwestern New England. The airmass to the east of the cold front was warm, humid and unstable. Thunderstormsformed ahead of the cold front in Litchfield County during the mid afternoon hours.One thunderstorm contained severe wind gusts, which according to the Park ForestService, blew down trees in Black Rock State Park, north of Watertown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 5, 2:00 PM EST, 46 minutes earlier.

Area forecast discussion, Aug 5, 2:00 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
300 PM EDT FRI AUG 5 2005

WORKZONES OUT. PRODUCTS SHORTLY.

.SYNOPSIS...HIGH PRESSURE...CENTERED OVER THE WESTERN GREAT
LAKES...WILL SETTLE ACROSS EASTERN NEW YORK AND ADJACENT NEW ENGLAND
THROUGH THE WEEKEND. THIS HIGH WILL PROVIDE A FINE SUMMER WEEKEND
WITH MUCH LOWER HUMIDITY...UNRESTRICTED VISIBILITY AND PLENTY OF
SUNSHINE. BY NEXT WEEK...THIS SAME HIGH WILL MOVE TO OUR EAST AND
BEGIN TO TRANSFORM BACK INTO A BERMUDA HIGH...WHICH WILL BRING AN
INCREASE IN HUMIDITY.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...A LINE OF STORMS HAS
FORMED IN SOUTHEASTERN ZONES....FROM ABOUT PITTSFIELD MA...SOUTHWEST
THROUGH MUCH OF DUTCHESS COUNTY...WITH MAX VILS AROUND 40 (THUS
FAR). SOME BROAD ROTATION HAS BEEN NOTED. KPOU REPORTED WIND GUSTS
TO 33 KTS. LINE GETTING A LITTLE MORE IMPRESSIVE WITH TIME BUT THUS
FAR HAVE BEEN STRONG (AS OPPOSED TO SEVERE). SEVERAL FOLKS KEEPING A
CLOSE WATCH OF THE SCOPE. BEHIND THIS LINE...THE SKY IS MOSTLY CLEAR
AND DEWPOINTS HAVE CRASHED THROUGH 60S...INTO THE 50S...AND IN SOME
CASES THE UPPER 40S BACK OVER WESTERN NY THIS DRY AIR WILL CONTINUE
TO BLEED SOUTHWARD AND BY DARK...SHOULD HAVE ENCROACHED THE ENTIRE
COUNTY WARNING AREA (CWA).

WILL KEEP A SLIGHT CHANCE OF STORMS IN MY SOUTHERN ZONES ONLY FOR
EARLY THIS EVENING. IF...BEFORE THE ZONES GET RELEASED...THE CURRENT
LINE OF STORMS COMPLETELY CLEARS THE REGION...WILL OMIT.

AFTER THAT...LOOKS LIKE CLEAR SAILING THROUGH AT LEAST THE NEXT
COUPLE OF DAYS. LOOKS LIKE ONE OF THE BEST WEEKENDS WEATHERWISE OF
THE ENTIRE SUMMER SEASON. SOUNDINGS SHOW PERHAPS A FEW CU...AND SOME
ENHANCED CIRRUS ASSOCIATED WITH AN UPPER LEVEL JET STREAK. MOSTLY
SUNNY WILL COVER IT BOTH WEEKEND DAYS.

REGARDING TEMPS...WENT CLOSE TO MAV NOS TONIGHT...CLOSEST TO FWC NOS
ON SATURDAY AND SUNDAY...OTHERWISE MAV NOS.

&&

.LONG TERM (MONDAY THROUGH FRIDAY)...BY MONDAY...THE HIGH WILL HAVE
DRIFTED TO OUR EAST. WITH NO UPSTREAM SYSTEM TO MOVE ON IN...THIS
HIGH WILL TRANSFORM INTO YET ANOTHER BERMUDA HIGH. A SOUTHERLY FLOW
WILL OPEN THE GATES AND ALLOW HUMIDITY TO SURGE BACK IN...STARTING
AS EARLY AS SUNDAY NIGHT AND REALLY NOTICED BY TUESDAY. WILL KEEP
MONDAY DRY...ALTHOUGH THE GFS KEEPS TRYING TO PUSH MEASURABLE INTO
OUR AREA LATE IN THE DAY. WITH NO GOOD TRIGGER WILL NOT BITE AT THE
BAIT...AND CONTINUE WITH PERSISTENCE. WILL KEEP SLIGHT IN ON
TUESDAY...WITH SLIGHTLY BETTER CHANCES WEDNESDAY THROUGH FRIDAY. A
COLD FRONT MIGHT CROSS THE REGION BY FRIDAY..HOWEVER IT LOOKS
WEAK...AND THE TIMING HAS DIFFERED QUITE A BIT FROM RUN TO RUN. GO
WITH GENERIC 30 POPS WED-FRI FOR NOW...MAINLY AFTERNOON-EVENING
PERIOD.

&&

.AVIATION...A COLD FRONT OVER SOUTHEAST NEW YORK AND WESTERN NEW
ENGLAND WILL MOVE SOUTH OF THE REGION BY EARLY EVENING. LOOK FOR
VERY LOCALIZED MVFR/IFR VSBY/CIGS IN THUNDERSTORMS WELL SOUTH AND
EAST OF KALB UNTIL EARLY EVENING. OTHERWISE VFR CONDITIONS WILL
PREVAIL. SURFACE WINDS WILL BE WEST AROUND 10 KTS TILL 23Z...GUSTING
TO 25 KTS. ANY PATCHY FOG OVERNIGHT SHOULD BE VERY LIMITED. A
GORGEOUS FLYING DAY ON TAP SATURDAY WITH VISIBILITIES ABOUT AS GOOD
AS THEY GET THIS TIME OF YEAR...WITH ONLY A FEW CU AND SOME CIRRUS
AS WELL AS LIGHT NORTHERLY WINDS (UNDER 10 KTS).

&&

.HYDROLOGY...STREAMS AND RIVERS WELL WITHIN THEIR BANKS.
THUNDERSTORMS MAY DROP UP TO AN INCH OF RAIN IN VERY LOCALIZED AREAS
WELL SOUTH AND EAST OF ALBANY UNTIL ABOUT SUNDOWN.  AFTER THAT...DRY
LATER THIS EVENING THROUGH AT LEAST THE WEEKEND. NO PROBLEMS
ANTICIPATED.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
SHORT TERM...HWJIV
LONG TERM...HWJIV
AVIATION...GG
HYDROLOGY...GG
Hazardous weather outlook, Aug 5, 3:30 AM EST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EDT FRI AUG 5 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-061100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
430 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...
A COLD FRONT WILL MOVE ACROSS THE REGION LATE THIS MORNING THROUGH
THE AFTERNOON. THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS
ASSOCIATED WITH THIS BOUNDARY ESPECIALLY SOUTH AND EAST OF THE
CAPITAL REGION IN THE AFTERNOON. LOCALLY HEAVY DOWNPOURS CAUSING SOME
PROBLEMS IN POOR DRAINAGE URBAN AREAS AND RAPID RISES IN STREAMS AND
CREEKS MAY BE POSSIBLE SOUTH OF ALBANY.

.DAYS TWO THROUGH SEVEN...SATURDAY TO THURSDAY...

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

TAW

In the hours before

Local storm report, Aug 5, 9:23 AM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1023 AM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     FORT ANN                43.42N 73.49W
08/04/2005                   WASHINGTON         NY   PUBLIC

            TREES DOWN ALONG SLY POND ROAD.

&&

OKEEFE
Special weather statement, Aug 5, 12:21 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
121 PM EDT FRI AUG 5 2005

NYZ063>065-051800-

...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES...

AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR WEST SHOKAN...
OR ABOUT 15 MILES SOUTHWEST OF HUNTER...AND MOVING SOUTHEAST AT 30
MPH.

THE THUNDERSTORM WILL BE NEAR...
HURLEY...KINGSTON...TILLSON AND 7 MILES SOUTHWEST OF LAKE KATRINE BY
135 PM EDT
PORT EWEN AND RHINEBECK BY 140 PM EDT
STAATSBURG AND HYDE PARK BY 145 PM EDT
7 MILES NORTHEAST OF FAIRVIEW BY 150 PM EDT
PLEASANT VALLEY BY 155 PM EDT
Special weather statement, Aug 5, 1:00 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
200 PM EDT FRI AUG 5 2005

NYZ064>066-051845-

...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...AND
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR LAKE KATRINE...OR ABOUT OVER
KINGSTON...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
RHINEBECK BY 205 PM EDT
RED HOOK BY 210 PM EDT
6 MILES NORTH OF STANFORDVILLE BY 240 PM EDT
PINE PLAINS BY 245 PM EDT

IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
Special weather statement, Aug 5, 1:35 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
235 PM EDT FRI AUG 5 2005

NYZ064>066-051900-

...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...
FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
HIGHLAND...OR ABOUT OVER POUGHKEEPSIE...AND MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
RED OAKS MILL...MYERS CORNER AND 6 MILES SOUTH OF PLEASANT VALLEY BY
240 PM EDT
HOPEWELL JUNCTION BY 245 PM EDT
WINGDALE AND PAWLING BY 300 PM EDT
Local storm report, Aug 5, 2:31 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
331 PM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     GARDINER                41.68N 74.15W
08/05/2005                   ULSTER             NY   EMERGENCY MNGR

            TREES DOWN.

0226 PM     TSTM WND DMG     HYDE PARK               41.78N 73.93W
08/05/2005                   DUTCHESS           NY   LAW ENFORCEMENT

            TREES DOWN.

0238 PM     TSTM WND DMG     MARLBORO                41.60N 73.97W
08/05/2005                   ULSTER             NY   EMERGENCY MNGR

            TREES DOWN.

&&

OKEEFE

The radar

The Brookhaven radar (KOKX), 84 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
August 5, 2:46 PM EST
Where
Litchfield County, Watertown
Measured
60 kt (69 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
41.600, -73.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2005Every state in 2005This day in weather historyWarnings in Connecticut, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473579.